Practice 10-Minute Consultation

Blood stained nappy

BMJ 2012; 344 doi: http://dx.doi.org/10.1136/bmj.e3496 (Published 24 May 2012) Cite this as: BMJ 2012;344:e3496
  1. A R Gatrad, consultant paediatrician1, honorary professor2,
  2. A Sheikh, professor of primary care research and development3
  1. 1Manor Hospital, Walsall WS2 9PS, UK
  2. 2University of Kentucky, Lexington, KY 40506, USA
  3. 3Centre for Population Health Sciences, University of Edinburgh, Edinburgh EH8 9DX, UK
  1. Correspondence to: A R Gatrad abdul.gatrad{at}walsallhospitals.nhs.uk
  • Accepted 2 March 2012

A young mother attends the surgery concerned about blood in her 7 month old daughter’s nappy.

What you should cover

Was it blood?

Urinary urate crystals can stain the nappy red, but this is not clinically significant. Medications such as rifampicin products that are excreted in the urine can make the stools appear red.1

Bleeding and blood

Ask if there is a family history of a bleeding disorder and/or whether the baby has bled from other sites, such as the nose, or has any bruising.

Ask about the colour of the blood, whether it was mixed with the stools, and if there was any associated pain. Bright red blood on a wipe or on a nappy (but not mixed with the stools) suggests bleeding from the anal region. Although constipation and an anal fissure usually coexist in cases of blood in the nappy, constipation is the commonest cause of a rectal bleed beyond the neonatal period, irrespective of whether an anal fissure is visible.2 A fissure associated with constipation usually results in a baby …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe